zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Asymptotic scaling symmetries for nonlinear PDEs. (English) Zbl 1093.35004
The authors examine the concept of asymptotic scaling and translation symmetries for nonlinear partial differential equations with applications mainly to a class of equations arising in models of reaction-diffusion problems. The paper is somewhat long, but, as this is a consequence of a carefully clear development of the necessary ideas and presentation of illustrative examples, the length is probably a boon. A formalism is developed to identify the types of asymptotic symmetries considered here. The authors do state that this formalism is somewhat specific to the class of symmetry considered in this paper, but these are the symmetries one would expect to occur most frequently. It would not surprise one if a symmetry could not be applied to the same-called generalised three scaling symmetries introduced by {\it V. A. Galaktionov} [Comput. Math. Math. Phys. 39, 1499--1505 (1999); translation from Zh. Vychisl. Mat. Mat. Fiz. 39, No. 9, 1564--1570 (1999; Zbl 0972.35120)]. The existence of numerically observed asymptotic symmetry in some practical problems is confirmed by explicit demonstration. An obvious area of interest are the Einstein field equations of general relativity to determine which models could possess in an asymptotic sense the symmetries of the presently observed FRW universe. The idea is developed here and an earlier work by {\it G. Gaeta} [J. Math. Phys. A 27, 437--451 (1994; Zbl 0821.35127)] could be of relevance. It is well-known that singularity analysis is related to the dominant self-similar symmetry of the system under investigation. The presence of nondominant terms is frequently incompatible with successful conclusion of the singularity analysis. However, this could be another route to find asymptotic symmetries. The paper is marred by some obvious typographical errors (e.g. page 1089 equation (3.4), page 1103 line -$10 $, page 1110 line 1) and the curious claim (page 1087) that $u\partial_u $ is a symmetry only for linear equations.

35A30Geometric theory for PDE, characteristics, transformations
58J70Invariance and symmetry properties
35K57Reaction-diffusion equations
83C05Einstein’s equations (general structure, canonical formalism, Cauchy problems)
Full Text: DOI